Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 48, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2012, 5:09 PM CDT for Burke County, Divide County, Williams County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2012, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 13, 2012, 5:38 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, ND, Divide County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
168
WUUS53 KBIS 132209
SVRBIS
NDC013-023-105-132315-
/O.NEW.KBIS.SV.W.0048.120613T2209Z-120613T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT WED JUN 13 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA
EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
EXTREME NORTH CENTRAL WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
* UNTIL 615 PM CDT
* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CORINTH...OR 17 MILES SOUTH OF CROSBY...AND MOVING NORTHEAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
WILDROSE...NOONAN...LARSON AND COLUMBUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4901 10304 4901 10278 4900 10276 4878 10260
4856 10339 4869 10350 4901 10310 4901 10305
TIME...MOT...LOC 2209Z 233DEG 31KT 4867 10330
WIND...HAIL 60MPH 1.00IN
$$
HAMILTON/KING2 follow-up statements
869
WWUS53 KBIS 132226
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT WED JUN 13 2012
NDC013-023-105-132315-
/O.CON.KBIS.SV.W.0048.000000T0000Z-120613T2315Z/
WILLIAMS ND-BURKE ND-DIVIDE ND-
526 PM CDT WED JUN 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DIVIDE...NORTHWESTERN BURKE AND EXTREME NORTH CENTRAL WILLIAMS
COUNTIES UNTIL 615 PM CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WILDROSE...OR 19 MILES SOUTHEAST OF CROSBY...MOVING NORTHEAST AT 35
MPH.
LOCATIONS IMPACTED INCLUDE...
NOONAN...LARSON AND COLUMBUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4901 10304 4901 10278 4900 10276 4878 10260
4856 10339 4869 10350 4901 10310 4901 10305
TIME...MOT...LOC 2226Z 233DEG 31KT 4868 10311
WIND...HAIL 60MPH 1.00IN
$$
HAMILTON/KING175
WWUS53 KBIS 132238
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT WED JUN 13 2012
NDC013-023-105-132248-
/O.CAN.KBIS.SV.W.0048.000000T0000Z-120613T2315Z/
WILLIAMS ND-BURKE ND-DIVIDE ND-
538 PM CDT WED JUN 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DIVIDE...NORTHWESTERN
BURKE AND EXTREME NORTH CENTRAL WILLIAMS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4901 10304 4901 10278 4900 10276 4878 10260
4856 10339 4869 10350 4901 10310 4901 10305
TIME...MOT...LOC 2238Z 233DEG 31KT 4874 10298
$$
HAMILTON/KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 13, 2:57 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 257 PM CDT WED JUN 13 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT. CURRENTLY...SURFACE LOW PRESSURE IS SITUATED OVER SOUTHEAST MONTANA WITH SOUTHERLY FLOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SHORTWAVE LIFTING FROM NORTHERN MONTANA IN TO SOUTHERN SASKATCHEWAN IN PRODUCING A BAND OF SHOWERS THAT IS LIFTING ACROSS NORTHWEST NORTH DAKOTA. MOISTURE CONTINUES TO INCREASE OVER THE REGION WITH DEWPOINTS CURRENTLY IN THE MID 50S. MODELS INDICATE SCATTERED CONVECTION DEVELOPING ALONG THE EASTERN MONTANA COLD FRONT AS IT PUSHES INTO WESTERN NORTH DAKOTA. THE ONGOING CONVECTION IN THE NORTHWEST MAY ACTUALLY INHIBIT DESTABILIZATION...BUT WEST CENTRAL AND SOUTHWEST NORTH DAKOTA WILL SEE MORE SUN THIS AFTERNOON WHICH SHOULD HELP LOWER CONVECTIVE INHIBITION. CONVECTION WILL HAVE A SLIGHT TO MODERATELY UNSTABLE ATMOSPHERE TO WORK WITH INITIALLY WITH DECENT 0-6KM SHEAR. IN ADDITION...INCREASING LOW LEVEL MOISTURE IS NOT UNDERDONE BY FORECAST MODELS. AS CONVECTION TRACKS INTO CENTRAL NORTH DAKOTA SHEAR AND CAPE REMAIN BUT THE CAP STRENGTHENS AS YOU MOVE EAST FROM BISMARCK TO JAMESTOWN. HIGH RESOLUTION MODELS SEEM TO HIT ON THIS WITH THIS INITIAL CONVECTION HAVING A HARD TIME HOLDING TOGETHER AS IT MOVES INTO CENTRAL NORTH DAKOTA. A STRONG SHORTWAVE MOVING THROUGH WESTERN MONTANA THIS AFTERNOON WILL BE THE TRIGGER FOR EITHER ADDITIONAL THUNDERSTORM DEVELOPMENT THIS EVENING OR A STRENGTHENING OF CONVECTION THAT DEVELOPS THIS AFTERNOON ALONG THE EASTERN MT COLD FRONT. THE LATEST HRRR INDICATES CONVECTION DEVELOPING OVER THE NORTHERN HIGH PLAINS AND MOVING INTO THE WESTERN DAKOTAS BY MID EVENING AND TRACKING ACROSS THE LOCAL AREA LATE THIS EVENING AND OVERNIGHT. EML ADVECTING INTO THE REGION WILL MAINTAIN STEEP LAPSE RATES OVER THE FORECAST AREA TONIGHT. THIS CONVECTION MAY INITIALLY FORM AS DISCRETE SUPERCELLS BUT THEN DEVELOP INTO A LINEAR CONVECTIVE SYSTEM AS IT TRAVERSES THE AREA TONIGHT. ALTHOUGH A TORNADIC SUPERCELL CANNOT BE RULED OUT LATE THIS AFTERNOON OR THIS EVENING...THE MAIN THREAT OVERNIGHT WOULD BE LARGE HAIL AND DAMAGING WINDS. WITH PWATS INCREASING WELL ABOVE NORMAL...HEAVY RAIN CAN ALSO BE EXPECTED...ESPECIALLY FROM FROM THE FAR SOUTH CENTRAL INTO THE JAMES RIVER VALLEY. THIS AREA HAS NOT SEEN SIGNIFICANT RAINFALL LATELY AND THE PROGRESSIVE NATURE OF THE SYSTEM...WILL NOT ISSUE ANY HYDRO HEADLINES. PRECIPITATION MAY BE LINGERING IN THE FAR EAST ON THURSDAY MORNING. OTHERWISE THE MAJORITY OF THE DAY WILL BE DRY ACROSS THE SOUTHERN TWO THIRDS OF THE CWA. THE FAR NORTH WILL SEE A CHANCE OF SHOWERS AS THE UPPER LOW TRACKS ACROSS SOUTHERN CANADA. THE SHORT LIVED DRY SPELL SHOULD CONTINUE THROUGH THURSDAY NIGHT WITH UPPER LEVEL RIDGING OVER THE LOCAL AREA AHEAD OF THE NEXT SYSTEM. .LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY... POTENT UPPER LEVEL WAVE/MID LEVEL CLOSED LOW WILL LIFT ACROSS THE ROCKIES AND THROUGH THE NORTHERN PLAINS FRIDAY-SATURDAY BRINGING LIKELY SHOWERS AND THUNDERSTORMS TO MOST LOCATIONS. UNCERTAIN IF WE WILL SEE WIDESPREAD SEVERE WEATHER THOUGH WITH DAYTIME HEATING ON FRIDAY LIMITED ALONG WITH MARGINAL CAPE. SCALED BACK CONSIDERABLY ON POPS SATURDAY AFTERNOON WITH DRY AIR PUNCHING INTO THE REGION FROM SOUTHWEST TO CENTRAL. LEFT CHANCES IN EAST FOR LINGERING SHOWERS/THUNDER...AND CHANCES ACROSS THE NORTH NEAR THE TRACK OF THE MID LEVEL LOW. DRY CONDITIONS REGION WIDE SATURDAY NIGHT WITH A WEAK RIDGE PUSHING ACROSS THE NORTHERN PLAINS. AFTERWARDS (SUN-WED)...OUR WEATHER PATTERN RETURNS TO VERY ACTIVE AS THE UPPER LEVEL JET BECOMES ORIENTATED OVER THE NORTHERN CONUS AND STEERS SEVERAL MID LEVEL DISTURBANCES FROM ACROSS THE ROCKIES INTO THE NORTHERN PLAINS. SHOULD SEE A GOOD CHANCE FOR PRECIPITATION EACH PERIOD. TEMPERATURES WILL AVERAGE NEAR NORMAL THROUGH THIS WEEKEND...TRENDING TO NEAR TO SLIGHTLY BELOW NORMAL MON-WED. && .AVIATION... AN AREA OF SURFACE LOW PRESSURE ACCOMPANIED BY AN UPPER LEVEL SHORTWAVE WILL COMBINE WITH INCREASINGLY UNSTABLE CONDITIONS TO BRING THUNDERSTORMS TO WESTERN INTO CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. MENTIONED VCTS GROUPS FOR ALL BUT KJMS. HEAVIER THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND OVERNIGHT BEFORE 10Z MAINLY FOR KDIK...KBIS...AND KJMS. WHILE VFR CONDITIONS SHOULD PREVAIL FOR THE MAJORITY OF THE PERIOD...MVFR-IFR CONDITIONS CAN BE EXPECTED WITH ANY THUNDERSTORMS WHICH PASS OVER TERMINALS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM/AVIATION...NH
Hazardous weather outlook, Jun 13, 3:56 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 356 AM CDT WED JUN 13 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140900- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 356 AM CDT WED JUN 13 2012 /256 AM MDT WED JUN 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY...WITH SOME SEVERE STORMS POSSIBLE IN FAR SOUTHERN/SOUTHEASTERN COUNTIES. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERY DAY THROUGH TUESDAY. SOME STORMS MAY BECOME SEVERE...BUT TIMING OF SEVERE WEATHER IS UNCERTAIN. THE BEST CHANCES FOR SEVERE THUNDERSTORMS LOOK TO BE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND NIGHT...AND AGAIN AT TIMES THROUGH THE WEEKEND. SCHECK
In the hours before
Special weather statement, Jun 13, 4:37 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 437 PM CDT WED JUN 13 2012 NDZ017-018-032-132215- BILLINGS ND-DUNN ND-MCKENZIE ND- 337 PM MDT WED JUN 13 2012 ...STRONG THUNDERSTORM MOVING TOWARDS LITTLE MISSOURI STATE PARK... AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 36 MILES NORTHWEST OF DICKINSON...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GRASSY BUTTE... OAKDALE... LITTLE MISSOURI STATE PARK... KILLDEER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON/KING
Special weather statement, Jun 13, 4:55 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 455 PM CDT WED JUN 13 2012 NDZ009-010-017-132245- MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND- 455 PM CDT WED JUN 13 2012 ...STRONG THUNDERSTORM MOVING TOWARDS TIOGA... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES EAST OF WILLISTON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITE TAIL BAY RECREATION AREA... WHEELOCK... RAY... TIOGA... WHITE EARTH... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON/KING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:08 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 52 min |
| Jun 13, 6:01 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 44 min |
| Jun 13, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 58 min |
| Jun 13, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 62 min |
| Jun 13, 6:51 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 54 min |
| Jun 13, 6:57 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Ward | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.